Tornadoes · United States · Wisconsin · 2019

EF0 tornado, Coon Vly, Wisconsin, May 24, 2019

This EF0 tornado ran 0.1 miles across Vernon County on May 24, 2019, touching down at 8:40 PM CDT and reaching 20 yards wide. It killed nobody, and did $1,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 24, 2019
Touchdown
8:40 PM CDT (01:40 UTC)
Lifted
8:42 PM CDT (01:42 UTC)
On the ground
2 minutes
Path length
0.1 miles (0.2 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$4,000
County
Vernon County
Touchdown point
43.722, -91.081
Lift-off point
43.721, -91.083
Record number
1905241940-01

The damage survey

7 damage points were recorded along this path by NWS ARX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 88 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Scattered thunderstorms moved through parts of western Wisconsin during the evening hours, many of which were rotating. One brief tornado touched down and damaged mainly trees in far northern Vernon County, Wisconsin.

Trees were damaged when a brief tornado crossed Highways 14/61 between La Crosse and Coon Valley.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the tornado touched down at May 24, 5:50 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, May 24, 5:50 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
550 PM CDT Fri May 24 2019

.SHORT TERM...(This evening through Saturday)
Issued at 248 PM CDT Fri May 24 2019

At 2 PM, currently monitoring a warm sector across central Iowa. The
RAP continues to bring this warm sector northward into northeast
Iowa and southwest Wisconsin. As this occurs, the surface-based
CAPE is expected to climb into the 2-3K range by late afternoon.
There will be sufficient deep shear for the potential develop of
supercells between 4 PM this afternoon and 10 PM tonight. With 0-1
km shear of 30 knots and 0-1 km ML CAPE of 100 to 200 J/kg, there
will be the potential of isolated tornadoes to go along with the
threat for damaging winds and large hail. This is assuming that we
are able to break the cap which exists between 1.5 and 2.5 km.
The CAMs are struggling with this. One model run will break this
cap and then in its next model run it will not.

For Saturday, the models are in fairly good agreement that the
surface front will be far enough south during the day that we should
remain dry.  High temperatures will range from the mid 70s to lower
80s.

.LONG TERM...(Saturday night through Friday)
Issued at 248 PM CDT Fri May 24 2019

A quasi-stationary front will stretch from an area of low pressure
centered on the TX/OK Panhandles to another surface low departing
into Quebec Saturday night. Locally, this boundary will sag just
south of the WI/IL border Saturday night with dewpoints pooling in
the 60s to the south. Considerably drier air will settle in north of
the front as surface high pressure builds over the Upper Mississippi
Valley. A shortwave is progged to ride along this boundary Saturday
night, passing by just south of our forecast area Sunday morning.
While the bulk of convective activity triggered by this feature is
expected to remain to our south, it may brush a portion of northeast
IA and southwest WI with some showers and perhaps a few rumbles of
thunder. Weak ridging aloft then slides overhead Sunday evening.

The next system arrives late Sunday night into Memorial Day as a
potent shortwave rides the ridge top with a developing surface low
reflection crossing into central WI. This will occur in conjunction
with an increase in deep layer moisture as PWATs climb to around 1.5
inches. Looks like only limited elevated instability initially, but
enough to support some embedded thunder within a large complex of
showers through Monday morning. Rainfall of a half inch to an inch
will be possible, heaviest across the northwestern portion of our
forecast area. The question then becomes whether the atmosphere can
recover for some convective activity in the afternoon-evening.
Models seem somewhat optimistic this far out that at least our
southwestern counties may clear out partially. However, they're also
calling for dewpoints to reach the low 70s there Monday evening,
which is likely overdone and is thus inflating potential
instability. At this point looks like decent deep layer shear of 35-
50 knots to promote some storm organization, and SPC has our
northeast IA and southwest WI counties highlighted in their Day 4
outlook. Of course the severe threat is very conditional this far
out, but worth keeping a close eye on with lots of outdoor holiday
festivities.

An amplifying trough/ridge pattern over the CONUS towards the middle
of the week will remain conducive for continued unsettled weather.
An open Gulf and strong moisture transport will interact with low
pressure organizing over the Plains late Tuesday into Wednesday to
bring another round of widespread rainfall, with potentially
significant amounts. A cold front will then push south through the
area Wednesday night, with quieter/cooler weather the second half of
the week as high pressure skirts by to our west.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 550 PM CDT Fri May 24 2019

Watching a cold front over western Minnesota and Iowa that will
move through both airports during the overnight hours. Some
showers and storms should get going ahead of this front in the
warm sector this evening, but the latest runs of the RAP and HRRR
suggest the warm sector and best chances for showers/storms to
remain southeast of both airports. Any remaining MVFR ceilings are
expected to move past the area very early this evening and will
start with a VFR ceiling that will scatter out slowly from west to
east tonight. Quiet conditions expected for Saturday with just
some high clouds and west/southwest winds under 10 knots.

&&

.HYDROLOGY...
Issued at 248 PM CDT Fri May 24 2019

With the models not showing much training across the area tonight
and the next round of heavy rain not expected until Sunday night
through Tuesday, opted to just keep the ESF going. With this said,
any storms that do develop tonight will have the potential of
producing hourly rainfall rates of 1 to 3 inches per hour, so we
will have to watch them closely.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Kurz
AVIATION...04
HYDROLOGY...Boyne
Hazardous weather outlook, May 24, 8:36 AM CDT, 12 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
836 AM CDT Fri May 24 2019

IAZ011-029-030-WIZ053>055-061-251100-
Allamakee-Fayette-Clayton-Vernon-Crawford-Richland-Grant-
836 AM CDT Fri May 24 2019

This Hazardous Weather Outlook is for southwest Wisconsin and
parts of northeast Iowa.

.DAY ONE...Today and Tonight

Scattered thunderstorms with heavy rain are expected. A few
storms may produce large hail, damaging winds, and isolated
tornadoes between 4 PM and 10 PM.

Flooding continues along the Mississippi River.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional thunderstorms are possible Sunday night through
Wednesday. It is too early to determine if there would be a
severe risk.

Flooding will continue along portions of the Mississippi River
into next week.

.SPOTTER INFORMATION STATEMENT...

Any severe weather reports would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-251100-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-
Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-Trempealeau-
Jackson-La Crosse-Monroe-Juneau-Adams-
836 AM CDT Fri May 24 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and west central into central
Wisconsin.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible through this evening.
Lightning is the main hazard.

Flooding continues along portions of the Mississippi River.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional thunderstorms are possible Sunday night through
Wednesday. It is too early to determine if there would be a
severe risk.

Flooding will continue along portions of the Mississippi River
into next week.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

In the hours before

Special weather statement, May 24, 7:17 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service La Crosse WI
717 PM CDT Fri May 24 2019

IAZ009>011-MNZ095-096-250115-
Winneshiek-Howard-Allamakee-Fillmore-Houston-
717 PM CDT Fri May 24 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
NORTHEAST IOWA AND SOUTHEAST MINNESOTA...

At 715 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Spring Grove to Cresco. Movement was
northeast at 45 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
La Crescent, Cresco, Caledonia, Rushford, Spring Grove, Harmony,
Houston, Mabel, Lanesboro, Hokah, New Albin, Brownsville, Canton,
Ridgeway, Rushford Village, and Mound Prairie.

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4350 9215 4385 9194 4384 9128 4377 9124
      4371 9127 4361 9127 4358 9123 4354 9125
      4352 9122 4348 9122 4322 9222
TIME...MOT...LOC 0015Z 226DEG 38KT 4349 9165 4340 9212

CA
Special weather statement, May 24, 7:59 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service La Crosse WI
759 PM CDT Fri May 24 2019

IAZ010-011-250145-
Winneshiek-Allamakee-
759 PM CDT Fri May 24 2019

...A STRONG THUNDERSTORM WILL AFFECT WESTERN ALLAMAKEE AND SOUTHERN
WINNESHIEK COUNTIES...

At 758 PM CDT, a strong thunderstorm was located near Decorah, moving
northeast at 45 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Decorah, Waukon, Postville, Calmar, Ossian, Spillville, Fort
Atkinson, Castalia, Jackson Junction, and Hanover.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4308 9203 4320 9203 4342 9169 4342 9129
      4308 9159
TIME...MOT...LOC 0058Z 232DEG 37KT 4326 9177

CA
Special weather statement, May 24, 8:15 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service La Crosse WI
815 PM CDT Fri May 24 2019

MNZ096-WIZ041-053-250215-
Houston-Vernon-La Crosse-
815 PM CDT Fri May 24 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN HOUSTON...
SOUTHEASTERN LA CROSSE AND NORTHWESTERN VERNON COUNTIES...

At 814 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Coon Valley to near La Crosse to
Spring Grove. Movement was northeast at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
La Crosse, Caledonia, West Salem, Bangor, Stoddard, Coon Valley,
Hokah, Brownsville, Wilmington, Reno, Chaseburg, Genoa, and Goose
Island.

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4368 9093 4355 9123 4350 9166 4368 9150
      4395 9099 4388 9091 4373 9091
TIME...MOT...LOC 0114Z 235DEG 27KT 4374 9108 4376 9123 4356 9162

CA

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Minneapolis, MN (KMPX), 00:00Z

1.7 hours before the tornado, 236 km from the path. May 25, 2019.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -4, lifted condensation level 1264 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-05-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 133 square meters per square second, 0 to 6 km bulk shear 81 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-4 J/kg
Surface CAPE
431 J/kg
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
81 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4
0-3 km lapse rate
6.3 K/km

Open this sounding in Storm Lab

The surface observations

Viroqua (Y51), 22 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The La Crosse radar (KARX), 14 km away, was scanning. The volume nearest the touchdown began at 01:37 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2019 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are

The other tornadoes of May 24, 2019

18 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 243:40 AM CDTEF1Marshall, KS9.650
May 244:19 AM CDTEF1Nemaha, KS5.950
May 2412:33 PM CDTEF1McDonough, IL7.850
May 2412:41 PM CDTEF1McDonough, IL1.930
May 241:10 PM CDTEF0Fulton, IL1.220$10,000
May 244:19 PM CDTEF1Butler, KS1.475
May 244:53 PM CDTUnratedButler, KS0.250
May 245:24 PM CDTEF1Barnes, ND4.1150
May 246:11 PM CDTEF0Barnes, ND0.275
May 246:20 PM CDTEF0Steele, ND4.5150
May 246:35 PM CDTEF0Jackson, OK0.520$20,000
May 246:36 PM CDTEF1Johnson, IA10.875
May 247:22 PM CDTEF0Mahnomen, MN6.6200
May 247:27 PM CDTEF0Cedar, IA0.010
May 247:30 PM CDTEF1Mahnomen, MN3.5200
May 248:00 PM CDTEF0Jackson, MO0.350
May 248:08 PM CDTEF0Jackson, MO0.725
May 248:19 PM CDTEF0Lafayette, MO2.740

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.